Lenvatinib

Various toxicities: case report

    Author Information

      An event is serious (based on the ICH definition) when the patient outcome is:
    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 69-year-old woman developed fatigue, nausea, vomiting, diarrhoea, stomatitis, symptomatic hypocalcaemia and gastroenteritis during treatment with lenvatinib for follicular thyroid carcinoma [not all times to reactions onsets and outcomes stated; route and dosage not stated]

    The woman, who had a progressive, metastatic follicular thyroid carcinoma, had been previously treated with a total thyroidectomy, followed by radioactive iodine ablation therapy, thyroid stimulating hormone suppression therapy and external radiotherapy. Also, she was refractory to iodine. She had developed postsurgical hypocalcaemia due to chronic primary hypoparathyroidism, and serum calcium levels were effectively restored with calcium and alfacalcidol. In October 2016, she started receiving lenvatinib, due to which she rapidly developed many adverse effects, such as fatigue, diarrhoea, vomiting, nausea and stomatitis. After 10 days (2 weeks after the initiation of lenvatinib), she developed a symptomatic hypocalcaemia along with classic symptoms of neuromuscular excitability, which was exhibited by muscle twitching, spasms and tingling sensations. Also, she developed episodes of gastroenteritis.

    Therefore, lenvatinib was stopped On 28 October 2016, the woman was treated with calcium, which resolved the symptoms. Also, the gastrointestinal complaints disappeared.

    Lenvatinib was re-initiated; however, maintenance of a stable serum calcium concentration was difficult to achieve. A confirmed diagnosis of hypocalcaemia secondary to lenvatinib was made. Due to the multiple adverse effects and additional episodes of gastroenteritis, the lenvatinib therapy was interrupted several times. Following every re-introduction of lenvatinib, she developed a severe symptomatic hypocalcaemia (grade II and grade III side effect secondary to lenvatinib) with typical changes on the EKG during three episodes. In 2017, she was treated for hypocalcaemia multiple times. At the time of report, she had been receiving lenvatinib for >3 years.

    Reference

    1. Berends AMA, et al. Hypocalcemia induced by tyrosine kinase inhibitors: targeted treatment with & 'untargeted' side effects. Acta Oncologica 59: 726-729, No. 6, 2020. Available from: URL: http://doi.org/10.1080/0284186X.2020.1726455

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Lenvatinib. Reactions Weekly 1808, 172 (2020). https://doi.org/10.1007/s40278-020-79649-8

    Download citation